Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 256, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2003, 12:45 PM CDT for McDonald County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 12:45 PM CDT (17:45 UTC)
- Expired
- May 13, 2003, 1:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS53 KSGF 131745 SVRSGF MOC119-131830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MCDONALD COUNTY IN MISSOURI * UNTIL 130 PM CDT. * AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SULPHUR SPRINGS...OR NEAR BELLA VISTA...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... MCDONALD COUNTY. THE TOWN OF POWELL IS IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3655 9448 3640 9437 3650 9408 3665 9411 $$ TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:38 PM CDT, 7 minutes earlier.
Area forecast discussion, May 13, 12:38 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1238 PM CDT TUE MAY 13 2003 HAVE UPDATED GRIDS/ZONES TO ACCOUNT FOR LARGE AREA OF SHOWERS AND THUNDERSTORMS SPREADING INTO THE FORECAST AREA THIS AFTERNOON. HAVE ALSO LOWERED TEMPERATURES TO AROUND 70 FOR MOST AREAS. ISC GRIDS FOR TODAY HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SUTTON
Hazardous weather outlook, May 13, 11:26 AM CDT, 1 hour 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 AM CDT TUE MAY 13 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF QUARTERS...AND DAMAGING WINDS NEAR 60 MPH. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...AND MINOR FLOODING. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH 4 PM...AND SPREADING ACROSS ALL OF THE MISSOURI OZARKS THIS EVENING. DISCUSSION: THE FIRST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH INTO THE CENTRAL PLAINS TODAY. STRENGTHENING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL RESULT IN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON ACROSS EASTERN KANSAS AND NORTHEAST OKLAHOMA...AND MOVE INTO FAR SOUTHWEST MISSOURI. ANOTHER ROUND OF STORMS WILL LIKELY FORM INTO A LARGE COMPLEX AND SPREAD ACROSS SOUTHERN MISSOURI TONIGHT. LARGE HAIL APPEARS TO BE THE PRIMARY THREAT FROM THESE STORMS. HOWEVER DAMAGING WINDS WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA. LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT. THUNDERSTORMS WILL RETURN TO THE AREA AGAIN FRIDAY AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM OSCEOLA TO CASSVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE MISSOURI OZARKS TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, May 13, 12:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM MONETT MO .75 INCH HAIL
05/13/03 BARRY REPORTED BY VOLUNTEER
WEATHER OBSERVER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:47 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 58 min |
| May 13, 12:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 44 min |
| May 13, 12:56 PM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 3 hr |
| May 13, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.